Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 110, NWS Sioux Falls, SD

July 6, 2020Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2020, 2:21 PM CDT for Hutchinson County, South Dakota. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2020, 2:21 PM CDT (19:21 UTC)
Expired
Jul 6, 2020, 2:45 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 2:25 PM CDTHAIL 17 Sw Clayton, SDREPORTED AT 42199 HWY 44 PARKSTON SD.
Jul 6, 2:42 PM CDTHAIL 0.76 Sw Clayton, SDREPORTED AT 27718 423RD AVENUE PARKSTON SD.
Jul 6, 2:48 PM CDTHAIL 14 S Clayton, SDREPORTED AT 27609 427TH AVENUE FREEMAN SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WUUS53 KFSD 061921
SVRFSD
SDC067-061945-
/O.NEW.KFSD.SV.W.0110.200706T1921Z-200706T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
221 PM CDT Mon Jul 6 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Hutchinson County in southeastern South Dakota...

* Until 245 PM CDT.

* At 221 PM CDT, a severe thunderstorm was located near Milltown, or
  10 miles east of Parkston, moving east at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  central Hutchinson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4330 9786 4344 9785 4344 9750 4325 9752
TIME...MOT...LOC 1921Z 271DEG 10KT 4338 9777 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rogers
1 follow-up statement
289 
WWUS53 KFSD 061934
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
234 PM CDT Mon Jul 6 2020

SDC067-061945-
/O.CON.KFSD.SV.W.0110.000000T0000Z-200706T1945Z/
Hutchinson SD-
234 PM CDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN HUTCHINSON COUNTY...

At 234 PM CDT, a severe thunderstorm was located near Clayton, or 13
miles east of Parkston, moving east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Milltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4331 9781 4344 9780 4344 9750 4325 9752
TIME...MOT...LOC 1934Z 271DEG 10KT 4338 9772 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rogers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:43 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 6, 12:43 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1243 PM CDT Mon Jul 6 2020

.UPDATE...
Issued at 1112 AM CDT Mon Jul 6 2020

Challenging forecast ahead for the next 12 to 18 hours. Convection
diminishing this morning with one small cluster still going near
I-90 in southwest MN. This is in response to a weak wave moving
through eastern SD and this wave could spark a few thunderstorms
again this afternoon, with the better chances north of I-90 and
east of De Smet. There is some question on the atmosphere
destabilizing enough this afternoon to get more storms going.
Likely looking at CAPE around 2000 J/kg with deep shear about 20
knots and little to no directional shear in the low levels. With
low level inflow from the southwest if storms can get going along
and north of highway 14 east of Brookings they would likely build
southwest into the evening. While some isolated severe storms will
be possible the freezing level is around 13000 feet so once again
heavy rain will likely play a role. Will keep an eye on trends for
this activity as a flash flood watch may be needed in southwest MN
and parts of eastern SD with saturated ground from some heavier
overnight rain.

Also watching an upper level wave in southeast MT which should
move into SD later tonight and bring a good chance for a cluster
of storms into central SD around and after 3z. While instability
will be a little less, likely 1500 to 2000 J/kg, the mid and upper
level shear will increase to 30 to 40 knots and may support a
slightly more organized linear system. Shear is mostly
unidirectional but there is a little turning in the 900 mb to 800
mb layer. The 0-3 km shear vector is about 30 knots and from about
270 degrees so if we do see a linear system will have to keep a
close eye on any accelerations within the portion of the line
that is moving due east.

&&

.SHORT TERM...(Today and Tonight)
Issued at 410 AM CDT Mon Jul 6 2020

Active forecast today with a series of disturbances moving through
the forecast area leading to rounds of convection. As of 08Z,
complex of thunderstorms across southwest Minnesota associated with
warm air advection ahead of shortwave/MCV over central South Dakota.
 Expect this round to work east of the forecast area this morning
with minimal severe weather threat. Early morning convection could
kick out an outflow boundary or two, which will need to be monitored
closely throughout the day as this will likely be a focusing
mechanism for additional rounds of convection later in the day as
short waves continue to train across the area.

With ample clearing and surface heating this morning, models are
suggesting 2000- 2500 J/kg of surface based CAPE by early
afternoon with only a weakly capped environment. Jet dynamics are
concentrated to the north across North Dakota; however, 0-6 km
bulk shear increases through the day towards 30-40 knots west of
I-29 by 00Z Tuesday.

CAMs have suggested two schools of thought for today.  The first
suggests convection will continue to backbuild through the day along
lingering boundary gradually working south through the day.  Corfidi
vectors suggest storms will be moving east at 20-25 knots, so there
should be enough movement to limit heavy rain potential unless
storms are able to train along the boundary.  With precipitable
water values 1.5-1.6 inches (~90 percent of the moving average),
certainly dealing with the potential for heavy rain.  However, warm
cloud depths are only 7500-8000 feet thick, limiting the efficiency
some. WPC has outlined the area in marginal threat for excessive
rainfall which seems reasonable based on the above parameters.

The second camp of CAM solutions suggests the next round of storm
development will hold off till later in the day as a series of
shortwaves move across the Dakotas.  The trajectory of the
shortwaves look to be focused across the northern half of South
Dakota, so expect convective initiation to be north of I-90, building
south with time.

Am expecting storms to be organized in clusters that may at times
try to evolve into convective lines. With fair amount of dry air in
the mid levels, downdraft CAPE values approach 1500-2000 J/kg by
late this afternoon, with the highest values south of I-90.  If
storms are able to hold off till later in the day, hail threat may
also be greater as storms will have more shear to organize and
develop mid level rotation.

With only weakly capped environment, boundaries lingering around and
additional midlevel waves passing through the region, could see
additional rounds of convection on Monday night into Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 410 AM CDT Mon Jul 6 2020

With upper level ridge expected to develop across the desert
southwest and a series of ridge riders expected to move across the
northern half of the US, expect warm and sultry conditions to
continue this week with periodic chances for thunderstorms.  With
active weather in the short term, left the blend as is in the
extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM CDT Mon Jul 6 2020

Challenging forecast as it relates to thunderstorm chances through
the period. Will be watching for possible development along the
Hwy 14 corridor later this afternoon and some of this activity
could build southwestward, impacting KFSD in the 06.22Z to 07.02Z
period. Otherwise, better chances will occur later this evening
and overnight as a wave aloft moves across the region. Will handle
this threat with VCTS for now and allow later forecasts to fine-
tune timing and airfield impacts. MVFR conditions (lower ceiling/
visibility) possible with any stronger storms that develop. Frequent
updates/amendments are possible later this afternoon and evening as
convective picture becomes clearer.

Winds away from thunderstorms will be light and variable. If there
is a directional preference, it will be from the south-southeast
through the period...generally 10 kts or less.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...08
SHORT TERM...BT
LONG TERM...BT
AVIATION...Rogers
Hazardous weather outlook, Jul 6, 5:24 AM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
524 AM CDT Mon Jul 6 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
524 AM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning. A few of the stronger storms
may produce gusty winds to 50 mph. Additional thunderstorms are
expected after 2 PM this afternoon. Some of these storms may produce
hail to the size of half dollars, and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values are expected to climb into the 90s each afternoon
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 2 pm today.

In the hours before

Local storm report, Jul 6, 12:48 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HEAVY RAIN       SIOUX CENTER            43.08N 96.17W
07/06/2020  M1.10 INCH       SIOUX              IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

1113 AM     HEAVY RAIN       1 NE MADISON            44.02N 97.10W
07/06/2020  M1.20 INCH       LAKE               SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

1043 AM     HEAVY RAIN       LUVERNE                 43.65N 96.21W
07/06/2020  E5.00 INCH       ROCK               MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jul 6, 1:05 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     HEAVY RAIN       5 NE MELVIN             43.33N 95.53W
07/06/2020  M0.70 INCH       OSCEOLA            IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jul 6, 1:53 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             2 ESE FULTON            43.72N 97.79W
07/06/2020  E1.50 INCH       HANSON             SD   TRAINED SPOTTER

            HEAVY RAIN AND BRIEFLY GUSTY WINDS PRECEDED
            THE LARGE HAIL.

&&

TRM
Local storm report, Jul 6, 2:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             1 NNW ALEXANDRIA        43.66N 97.79W
07/06/2020  E1.50 INCH       HANSON             SD   LAW ENFORCEMENT

            PING PONG BALL SIZED HAIL AT THE I-90 EXIT
            FOR ALEXANDRIA.

&&

TRM
Local storm report, Jul 6, 2:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
209 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             4 SSW TABOR             42.90N 97.69W
07/06/2020  E1.50 INCH       BON HOMME          SD   TRAINED SPOTTER

            HEAVY RAIN AND SOME WIND, BUT NO DAMAGE.

&&

TRM
Local storm report, Jul 6, 2:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             4 SSW TABOR             42.90N 97.69W
07/06/2020  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            HEAVY RAIN AND SOME WIND, BUT NO DAMAGE.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:07 PM CDTSevere Thunderstorm WarningFSDBrule53 min
Jul 5, 7:50 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld55 min
Jul 6, 4:37 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha, Moody38 min
Jul 6, 8:10 AM CDTSevere Thunderstorm WarningFSDLake, Miner22 min
Jul 6, 1:34 PM CDTSevere Thunderstorm WarningFSDHanson26 min
Jul 6, 1:58 PM CDTSevere Thunderstorm WarningFSDHanson, McCook47 min
Jul 6, 2:01 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton22 min
Jul 6, 2:41 PM CDTSevere Thunderstorm WarningFSDHutchinson38 min
Jul 6, 3:19 PM CDTFlash Flood WarningFSDHutchinson3 hr
Jul 6, 3:39 PM CDTSevere Thunderstorm WarningFSDBon Homme51 min
Jul 6, 4:38 PM CDTSevere Thunderstorm WarningFSDYankton37 min
Jul 6, 4:50 PM CDTSevere Thunderstorm WarningFSDClay, Yankton40 min
Jul 6, 5:28 PM CDTSevere Thunderstorm WarningFSDClay, Yankton20 min
Jul 6, 6:31 PM CDTSevere Thunderstorm WarningFSDUnion44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.